Do EGFR inhibitor cancer therapies have side effects?

Answers from Timothy J. Moynihan, M.D.

EGFR inhibitor stands for epidermal growth factor receptor inhibitor and is one type of newer targeted cancer treatments. Unlike more standard chemotherapy agents, which destroy both cancer cells and healthy cells, targeted therapies like EGFR inhibitors primarily attach to and destroy cancer cells. Because of this, EGFR inhibitor therapies have fewer broad-range side effects such as the nausea and vomiting, hair loss, and anemia sometimes associated with more traditional chemotherapy.

But EGFR inhibitor therapies do have side effects, including headache, diarrhea, infection and, most commonly, dry and itchy skin rashes. Such skin rashes are usually mild to moderate in intensity. However, they can be severe and include acne-like sores and pustules. This can cause discomfort and embarrassment, since they often appear on the face, neck and chest.

There are medications that have proved effective in treating skin rashes caused by EGFR inhibitors. Talk with your health care team about how a rash can be treated if you develop one. In addition, you may be asked to limit your exposure to the sun during treatment, and to watch for skin inflammation or infection. Your EGFR inhibitor treatment need not be stopped solely because you develop a rash.

EGFR inhibitors include erlotinib (Tarceva), cetuximab (Erbitux) and panitumumab (Vectibix).

Jul. 03, 2009